Bloating and a feeling of fullness all the time

I was dx with stg 4 nsclc in June of 2011 and have been on carbo, taxol, and now alimta. I also had 33 sessions of radiation.I have this awful feeling of fullness in my stomach all the time and I keep mentioning it to my Dr. who replies it is from the treatment. Most of the time I cant even eat and just try to force down whatever I can. Does anyone else out there have this problem. I have other side effect from the chemo like fatigue, and some pain but I have learned to live with those. I really dont want to lose any more weight. Could this possibly be from the radiation treatments? Any help would be appreciated.

Report post

5 replies. Join the discussion

Since you were diagnosed over a year ago and probably had the radiation back then, I don't think it would be caused by that. Have you had an abdominal scan? That's what I'd ask for. Are you taking steroids? When I was on carbo/alimta, I took Benadryl and Prilosec to help ease other side effects. Might be worth trying after getting the ok from your onc.
Wishing you the best. Take care, Judy

Report post

Patter,

This is the exact problem my husband developed while on Alimta. Bloating and a feeling of fullness, he also had stomach pain too. As a result he could not eat anything and lost about 4 kgs in a couple of weeks.

When we had his blood tests done he was found to be low on protein and albumin. The doctor prescribed Ensure to be taken after meals and also said he should take the white of four eggs daily to increase his albumin level.
HAPPI-D, a proton pump inhibitor and antacids were also given. But after trying Tarceva he gave up the PPI.

The pet scan showed that he had a lot of gas in his stomach and was also developing mild ascites.

This is why I posted a discussion about ascites.

For the collected gas in his stomach the doctor prescribed charcoal tablets taken thrice a day for two or three days. These measures have helped him and he is able to eat now. His stomach also does not feel so full and bloated anymore.

Perhaps as Judy suggested, you should go for an ultra sound scan of the stomach.

All the best.

Apra

Report post

Thank you Apra, I will be mentioning this to my oncologist. You were so helpful.

Report post

My Dad the same symptoms. He actually had fluid in his stomach called ascites. Unfortuately, his was not mild and they drained 2 liters and then 4 liters of fluid from his stomach. Ascites can be caused by cancer such as lung cancer. My Dad's LC had spread to his stomach, which is apparenly very rare. Like it was mentioned aboved, I would have an abdominal scan done and if fluid is found, I would request to have it tested. I will be thinking about you!

Jamie

Report post

Muffin,

I just read your profile and some of your discussions. I am so sorry for your loss. My husband also has a 5 yr old grand daughter whom he adores.
So your father was also on Alimta? I think Ascites is an unreported side effect of high dose or upto 900 mg dose Alimta.

My husband had 700mg Alimta for about 14 infusions and he never faced this problem, although after about 8 infusions he was complaining of difficulty to drink water due to a strange stomach ache that would ensue. I think the ascites was already starting since then. When his dose was suddenly increased to 900mg his stomachache increased, and this time this mild ascites was discovered.

Thank you for coming back to this site to help us.

Patter,

Hope you have consulted your doctors by now. This symptom should not be overlooked. All the best.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders